Aspirin vs Tylenol – Which Is The Best Headache Medicine?

Aspirin is a trademark owned by Bayer AG, a German pharmaceutical company. The generic term for the brand name is acetylsalicylic acid (ASA).

It is part of a group of drugs called salicylates, that work by stopping the production of prostaglandins, active lipid compounds in the human body which cause inflammation.

Acetylsalicylic acid is actually a nonsteroidal anti-inflammatory drug effective in treating pain, fever, and inflammation in the body. Moreover, it prevents blood clots (a serious, potentially fatal, medical condition). As a group, nonsteroidal anti-inflammatory drugs are non-narcotic relievers of mild to moderate pain of many causes, including:

  • arthritis;
  • menstrual cramps;
  • injury;
  • headaches.

Other members of NSAID class include Indocin (indomethacin), Motrin (ibuprofen), Relafen (nabumetone) and a few others.

Salicylic acid has been used as a natural remedy for millennia when preparations made from the bark of the willow tree were known to provide pain relief.

Uses

ASA is used to relieve fever, pain, and inflammation in numerous conditions, like – the flu, neck and lower back pain, common cold, menstrual pain, burns, migraines (characterized by recurrent headaches which are moderate to severe), headache, rheumatoid arthritis, osteoarthritis, strains and sprains, toothache, nerve pain, bursitis, muscle pain, and following dental and surgical procedures.

Long-term treatment with low doses of ASA (typically 75mg) has an antiplatelet effect, that actually means it can stop blood clots from developing by making the blood less sticky.

Dosage

Adults and children 12 years and older should take 3 tablets every 6 hours or 1 or 2 tablets every 4 hours, and not exceed 12 tablets in 24 hours. To avoid an upset stomach, it is recommended to take low dose ASA a few minutes after eating.

SEE ALSO:  11 Unhealthy, Cancer Causing Foods - Backed by Science

Side Effects

Common side effects may include:

  • heartburn;
  • stomach gas;
  • vomiting;
  • nausea;
  • constipation;
  • diarrhea;
  • headache.

Rare side effects may include:

  • yellowing of the skin or eyes;
  • allergic reactions, with symptoms including – swelling of the lips, face, or tongue, hives, and skin rash;
  • unusual weakness;
  • breathing problems;
  • a change in the amount of urine;
  • ringing in the ears;
  • pain when swallowing;
  • loosening of the skin inside the nose or mouth;
  • flu-like symptoms;
  • confusion;
  • bleeding from the eye;
  • red spots on the skin;
  • unusual bruising;
  • spitting up blood which looks like coffee grounds;
  • tarry stools.

To make sure ASA is safe for you, tell your healthcare provider if you have:

  • congestive heart failure (a chronic condition which affects the chambers of the heart);
  • hypertension;
  • heart disease;
  • kidney disease;
  • gout;
  • a blood clotting disorder;
  • liver disease;
  • stomach ulcers;
  • asthma.

It should be avoided by individuals with peptic ulcer disease (sores which develop in the lining of the lower esophagus, stomach, or small intestine) since it can aggravate the condition.

Since no adequate studies have been done regarding its safe use for pregnant or lactating women, it is recommended to avoid the use of this medicine.

According to Kaiser researchers who studied more than 80,000 men, nonsteroidal anti-inflammatory drugs have been strongly associated with a 22% increase in the risk of erectile dysfunction.

Tylenol

It is the brand name of a drug called acetaminophen. Many other prescription drugs contain acetaminophen, including – Percocet, Vicodin, and a few other narcotics.

Acetaminophen belongs to drug classes antipyretics (fever reducers) and analgesics (pain relievers). It works by elevating the pain threshold. In addition, it tells the brain to cool off the body during fever.

SEE ALSO:  Mucinex vs Delsym – Which Is The Better Cough Medicine?

Uses

It is typically used to reduce fever and relieve pain, however, only for a short period of time. As a pain reliever, it can be used to relieve mild-to-moderate pain caused by numerous ailments, such as – backaches, headaches, arthritis, sore throats and colds, muscle aches, and menstrual cramps.

Dosage

The recommended oral dose for adults is 325 to 650 mg every 4 to 6 hours. Adults should not exceed 4000 milligrams of acetaminophen every 24 hours. If you suffer from any type of liver disease, consult your healthcare provider for a safe dosage of this drug.

Side Effects

Important note – it is one of the most frequently overdosed substances worldwide, plus, every year it puts more than 60,000 people in the US in the hospital.

Serious side effects may include:

  • coma;
  • jaundice (yellowing of the skin or eyes);
  • liver failure;
  • abnormal bleeding;
  • clay-colored stools;
  • lethargy;
  • loud ringing sensation in the ears;
  • severe skin rash;
  • swelling of the face, throat, lips, or tongue;
  • abdominal swelling.

This medication may interact with:

  • other medicines with acetaminophen;
  • isoniazid (an antibiotic used for the treatment of tuberculosis);
  • imatinib (a medication used to treat cancer);
  • alcohol – because it can dissolve away the protective mucous lining of the stomach.

Before using this medicine, it is recommended to contact your healthcare professional if:

  • you are usually taking multiple types of non-prescription or non-prescription drugs;
  • you have kidney or liver problems;
  • you have allergies to other drugs;
  • you are pregnant or breastfeeding a baby.

It may reduce the ability to feel empathy for others, according to a study issued in the journal Social Cognitive and Affective Neuroscience and conducted by The Ohio State University.

SEE ALSO:  Arnuity Ellipta vs Flovent For Asthma – Differences & Side Effects

Aspirin vs Tylenol – Which Is The Best Headache Medicine?

These medicines are from a different class – one is an NSAID and the other is an analgesic. Both are effective in reducing headaches, however, Tylenol is more potent.

Moreover, acetaminophen does not cause the intestinal and stomach ulcers that nonsteroidal anti-inflammatory drugs may cause. However, it does not reduce inflammation levels like the nonsteroidal anti-inflammatory drugs. Both have plenty of side effects.

References

https://www.npr.org/sections/health-shots/2017/12/04/567762087/tylenol-may-help-ease-the-pain-of-hurt-feelings
http://www.dailymail.co.uk/health/article-5060175/Tylenol-effective-addictive-opioids-study-claims.html
http://www.telegraph.co.uk/science/2017/10/30/aspirin-day-keeps-many-cancers-away-study-suggests/
http://circ.ahajournals.org/content/136/13/1183

Sharing is caring!

Leave a Comment